We Remain Open And Committed To Providing Critical Addiction Treatment. Read More Here:  COVID-19 Update

Signs of an Opioid Overdose

Signs of an Opioid Overdose | Just Believe Recovery PA

In This Article

Opioid abuse, dependence, and overdose have been rising steadily since the early 2000s in the U.S. As a result, the overdose rate has also increased exponentially. For this reason, It’s essential to be able to identify the signs and symptoms of an opioid overdose to save someone who is addicted to heroin or abusing prescription painkillers from permanent brain damage or death.

According to the World Health Organization, more than 69,000 people worldwide die from opioid-related overdoses each year. However, this trend can be reversed through prevention, education, and effective treatment. Identifying an overdose in progress may help protect those who abuse these drugs from succumbing to the most severe fate.

What Are Opioids?

Opioids are a class of substances that relieve pain, including heroin and prescription drugs such as oxycodone. Opioids are also sometimes referred to as opiates or narcotics.

Due to a high addiction potential, it’s easy to become dependent on these drugs, especially those that are illicit or when a person is not taking prescription medications as directed. When prescribed, these drugs are given to individuals who’ve incurred a severe injury, undergone surgery, or, in some cases, experience chronic pain related to cancer or end-of-life care.

How Opioids Affect the Brain

Opioids attach to specific brain receptors that block pain signals and induce relaxation and euphoria. Opioids have become a staple of modern-day medicine. They are often indispensable for managing acute (short-term) pain or help individuals who suffer from painful conditions to be more comfortable.

However, problems can occur a person uses a drug excessively or more frequently than prescribed. In the very worst-case scenario, an individual may begin to use the drug for non-medical purposes.

Opioids are potent central nervous system depressants and can cause profound respiratory depression and overdose. Opioids can also dramatically reduce heart rate and cause blood pressure and body temperature to drop to a dangerous level.

Understanding Opioid Abuse and Addiction

Signs of an Opioid Overdose | Just Believe Recovery PA

The abuse of heroin or prescription drugs is not needed for addiction to develop, but it is one significant risk factor. An individual can become opioid-dependent after using them for an extended period, which can occur even when used as prescribed by a doctor.

Dependence is a chemical and emotional condition caused by the repeated use of a substance in which a person’s body begins to rely on the substance’s presence to function normally. Dependence does not necessarily equate to addiction, but addiction always includes dependence as a key component.

Addiction is a disease that is also hallmarked by tolerance, a condition in which the body responds to repeated use of a substance by tempering its effects. The development of tolerance often results in the individual using increasing amounts of the substance to achieve the sought-after results to alleviate pain or induce a high.

Addiction is further characterized by an obsessive need to seek and abuse drugs or alcohol to the detriment of oneself and others. An individual who has become opioid-dependent will likely stop at nothing to obtain them, including stealing from others, dealing drugs themselves, or even engaging in prostitution to get the money to fund their next fix.

Finally, opioid addiction prompts withdrawal symptoms when the individual attempts to quit using or can no longer obtain their drug of choice. These symptoms are often uncomfortable, painful, and flu-like, causing nausea, vomiting, diarrhea, and body aches and pains.

Although not typically life-threatening, these effects are often enough to provoke the person to relapse. For this reason and others, it is highly recommended that an individual attempting to quit undergo medical detox. During this process, the person can be administered medications to relieve symptoms, reduce cravings, and be monitored for potential complications.

How to Identify an Opioid Overdose

There are several hallmark signs that an individual is having an opioid overdose, such as the following:

  • Slowed, labored, or stopped breathing
  • Bluish fingernails or lips
  • Cold, clammy skin
  • Uncharacteristic paleness
  • Vomiting
  • Unresponsiveness/coma
  • Very slow or irregular heartbeat
  • Confusion or behavior that indicates extreme intoxication

If you witness an individual exhibiting these signs and symptoms, call 911 immediately or visit the nearest emergency department because this person’s life is in imminent danger. An overdose can quickly result in death, and each second could make a difference.

How to Help a Person Experiencing an Overdose

After calling 911, there are several steps someone can take to help another person who is having an overdose stay safe until emergency medical personnel arrives. If the individual is unconscious and cannot be roused, roll them to one side. In doing this, you can prevent the person from choking or aspirating on their own vomit while they are unconscious.

If the individual is conscious, try to keep him or her responsive. Because these drugs impair breathing functions, allowing someone who is experiencing an overdose to fall asleep can lead to life-threatening CNS depression.

Also, do not leave the person alone unless you absolutely must. A conscious person undergoing an overdose will be incoherent and likely to put themselves or others in danger, and an unconscious individual may experience respiratory arrest and stop breathing altogether. Moreover, if the person is left alone, they will not be able to receive rescue breathing or other life-saving measures if they need it.

Signs of an Opioid Overdose | Just Believe Recovery PA

Fortunately, a medication known as naloxone (Narcan) can effectively reverse an opioid overdose. For years, this remedy has been used by first responders such as EMTs and law enforcement. Due to the prevalence of opioid-related overdoses in the U.S., this drug is now available at most major pharmacy chains for around $20, with no prescription required.

Naloxone can be found as a nasal spray or injectable liquid. It can allow a person an hour’s reprieve from opioid overdose symptoms, which usually buys enough time to be taken to a hospital. This action does not stop the overdose permanently, so it is crucial to contact emergency medication personnel who can administer additional life-saving measures to the individual.

In the aftermath of an overdose, professional substance abuse treatment should be sought to help prevent further abuse of heroin or prescription opioids.

Treatment for Opioid Addiction

Opioid addiction is an incredibly destructive condition that is detrimental to an individual’s health and mental wellness and profoundly influences those close to them. Fortunately, according to clinical research, opioid addiction is treatable, and long-term, multifaceted programs are considered the most effective.

Just Believe Recovery offers research-based therapy that includes services vital for recovery, including behavioral therapy, individual and family counseling, substance abuse education, and peer group support. These services are facilitated by compassionate and empathetic staff who specialize in substance use disorders and provide individuals with all the tools, education, and support they need to remain sober and cultivate long-lasting happiness and wellness.

We Believe Recovery Is Possible For Everyone.
If you or a loved one needs help with substance abuse and/or treatment, please contact Just Believe Recovery PA at (888) 380-0342. Our specialists can assess your needs and help you get the treatment that provides the best chance for your long-term recovery.
⟹ Read This Next : Identifying Opioid Use Disorder
Just Believe Recovery Carbondale

Just Believe Recovery is a fully licensed, Joint Commission accredited, comprehensive drug and alcohol treatment center located in Carbondale, Pennsylvania

Have Questions?

🔒 Your information is safe & secure

Sidebar Contact PA

  • This field is for validation purposes and should be left unchanged.
Risks of Snorting Phentermine | Just Believe Recovery PA
Abused Substances

Risks of Snorting Phentermine

Phentermine (e.g., Adipex-P, Pro-Fast) is the most common weight loss medication prescribed by health providers in the United States to help patients lose weight. It’s

Read More »
What Is a Halfway House? | Just Believe Recovery PA
Recovery

What Is a Halfway House?

Many people choose to reside in a sober living environment following residential addiction treatment. Although individuals tend to use these terms interchangeably, it is important

Read More »